Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jul 8, 2021, 1:39 AM EDT for 4 counties in Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 1:39 AM EDT (05:39 UTC)
- Expired
- Jul 8, 2021, 2:45 AM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
Counties Barry County, MI, Calhoun County, MI, Eaton County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 47 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
531
WWUS83 KGRR 080539
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
139 AM EDT Thu Jul 8 2021
MIZ058-059-065-066-072-073-080645-
Kalamazoo-Clinton-Ionia-Calhoun-Eaton-Barry-
139 AM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CALHOUN...
SOUTHERN IONIA...BARRY...SOUTHWESTERN CLINTON...NORTHERN KALAMAZOO
AND EATON COUNTIES...
At 138 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middleville to near Nashville to 5
miles east of Portage. Movement was east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lansing... Kalamazoo... Portage...
Charlotte... Hastings... Marshall...
Battle Creek... Portland... Grand Ledge...
Middleville... Potterville... Lake Odessa...
Galesburg... Nashville... Bellevue...
Climax... Richland... Freeport...
Brownlee Park... Comstock Northwest...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4220 8568 4255 8536 4277 8553 4277 8531
4283 8531 4290 8475 4267 8460 4264 8460
4220 8487
TIME...MOT...LOC 0538Z 257DEG 23KT 4277 8542 4258 8517 4221 8549
$$
DUKEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 8, 12:20 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 8, 12:20 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1220 AM EDT Thu Jul 8 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 258 PM EDT Wed Jul 7 2021 - Strong to severe storms precede cold front this evening - Fair Weather interlude followed by return of showers && .UPDATE... Issued at 938 PM EDT Wed Jul 7 2021 It would seem the potential for strong to severe storms has greatly diminished this evening. While it is true the MU cape is expected to say between 1000 and 1500 this evening and it actually rises to over 2000 kg after 3 am as the cold front gets closer. On the other hand there is not much of a low level jet at this moment in our area but by 1 am there is 25 kt low level jet north of HTL, aimed at PLN. that puts southwest Michigan in the speed divergence at low levels. There is decent FG in the 850 to 700 mb layer over northern MI during the early morning hours of Thursday. Meanwhile the upper trough continues to deepen as a 70 knot jet core digs down the back side of the deepening shortwave trough (over western WI at 8 am). That will cause the low level jet to redevelop near or south of I-96 toward morning. The result of all of this will be the area of showers from here west will slowly fall apart over the next few hours in favor of convection north of Route 10 and east of I-75 (where the low level jet focuses). As the primary cold front head this way we should see an area of showers/thunderstorms develop near Lake Michigan then head east cross the CWA around sunrise. Due to the low level inversion in the boundary layer any thunderstorms would be elevated so I do not see much of severe threat overnight. The bottom line is scattered showers and isolated thunderstorms will be around till after midnight. Then after 3 am or so expect some showers and thunderstorms to develop west of Muskegon and that area will cross our CWA between 4 am and 10 am. && .DISCUSSION...(This evening through next Wednesday) Issued at 258 PM EDT Wed Jul 7 2021 - Strong to severe storms precede cold front this evening We expect the conditions for strong to severe storms to continue through this evening across the southeast forecast area in the warm sector ahead of advancing cold front. Sfc based CAPE of 2500 to 3500 J/kg should persist in this area until diurnal loss of heating. Storm type should be primarily multi-celled clusters as deep layer shear is less than 30 knots across southern zones. The exception would be for some transient supercells further north where shear is greater than 35 knots, and especially in the vicinity of outflow boundaries. The severe threat should diminish after sunset as instability decreases, but some strong storms and a heavy rain threat could persist overnight and into Thursday morning along the cold front. The front should clear the eastern zones by afternoon with a cooler and much drier air mass moving in. - Fair Weather interlude followed by return of showers Canadian high pressure brings a welcome spell of cooler and drier weather late Thursday into Saturday. A blocking pattern develops over the weekend with Michigan in between an upper low to our west and an upper high over the SE CONUS. As the upper low slowly moves northeast, an overrunning pattern could bring some showers on Saturday. A warm front could bring higher chances of showers and thunderstorms across Lower Michigan from late Sunday into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1220 AM EDT Wed Jul 7 2021 Conditions will gradually deteriorate from primarily VFR to mainly IFR overnight due to low cigs and scattered showers. An isolated thunderstorm cannot be ruled out mainly at KAZO for the next couple of hours. Potential for a storm is too low to warrant inclusion in any of the other terminal forecasts overnight. IFR conditions Thursday morning due to low clouds and patchy fog will be followed by an improvement to primarily MVFR conditions Thursday afternoon as cigs slowly improve. A mix of IFR/MVFR conditions is forecast Thursday evening due to lingering low clouds. && .MARINE... Issued at 256 PM EDT Wed Jul 7 2021 Wind gusts over 30 knots in thunderstorms are possible through this evening across Lake Michigan south of Grand Haven. North winds can be expected on Thursday and may gust to 25 knots with some choppy waves along the Big and Little Sable points. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...WDM SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...Laurens MARINE...Ostuno
Hazardous weather outlook, Jul 7, 8:09 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 809 PM EDT Wed Jul 7 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 809 PM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected over the area tonight. Severe thunderstorms are not expected but an isolated storm could still have damaging winds associated with it. Most of the storms through will have locally heavy rainfall and frequent cloud to ground lightning. Localized flooding of roads and low areas is possible with some the storms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected Thursday, mostly south and east of Grand Rapids. Severe storms are not expected but any storm may have gusty winds, frequent cloud to ground lightning and locally heavy rainfall. Another period thunderstorms is possible later Sunday into Tuesday as another storm system moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 809 PM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Thunderstorms are expected over Lake Michigan tonight. Some storms will be capable of strong winds. Lightning will likely be the main hazard to boaters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance that waves will reach levels that are dangerous to swimmers and boaters Thursday afternoon and evening. Waves should at least reach the 2 to 4 foot range during that time. A period of thunderstorms is possible late Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Special weather statement, Jul 7, 11:28 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1128 PM EDT Wed Jul 7 2021
MIZ064-071-080430-
Allegan-Van Buren-
1128 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT VAN BUREN AND SOUTHERN ALLEGAN
COUNTIES...
At 1127 PM EDT, a cluster of strong thunderstorms was located near
Hartford, or 9 miles south of South Haven, moving northeast at 20
mph. Expect hail to around a half inch and wind gusts to near 30
mph as the storms move through this area.
Locations impacted include...
Allegan... South Haven... Paw Paw...
Hartford... Mattawan... Bangor...
Fennville... Saugatuck... Martin...
Van Buren SP... Pine Grove... Covert...
Ganges... Douglas... Lawrence...
Gobles... Hopkins... Bloomingdale...
Breedsville... Bradley...
LAT...LON 4217 8622 4224 8622 4225 8636 4235 8630
4241 8628 4246 8625 4257 8624 4266 8620
4264 8554 4242 8577 4221 8577 4214 8618
TIME...MOT...LOC 0327Z 217DEG 17KT 4227 8622
WDMSpecial weather statement, Jul 8, 12:33 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1233 AM EDT Thu Jul 8 2021
MIZ064-065-071-072-080530-
Kalamazoo-Allegan-Barry-Van Buren-
1233 AM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VAN BUREN...EASTERN
ALLEGAN...BARRY AND KALAMAZOO COUNTIES...
At 1233 AM EDT, a strong thunderstorm was located near Otsego, or 7
miles east of Allegan, moving northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kalamazoo... Portage... Hastings...
Allegan... Wayland... Otsego...
Plainwell... Middleville... Galesburg...
Mattawan... Nashville... Climax...
Richland... Martin... Westwood...
Comstock Northwest... Gull Lake... Alamo...
Orangeville... Irving...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4218 8585 4242 8592 4242 8603 4264 8602
4270 8596 4277 8507 4242 8507 4242 8530
4218 8530
TIME...MOT...LOC 0433Z 240DEG 29KT 4249 8571
LAURENSSpecial weather statement, Jul 8, 1:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
139 AM EDT Thu Jul 8 2021
MIZ058-059-065-066-072-073-080645-
Kalamazoo-Clinton-Ionia-Calhoun-Eaton-Barry-
139 AM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CALHOUN...
SOUTHERN IONIA...BARRY...SOUTHWESTERN CLINTON...NORTHERN KALAMAZOO
AND EATON COUNTIES...
At 138 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middleville to near Nashville to 5
miles east of Portage. Movement was east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lansing... Kalamazoo... Portage...
Charlotte... Hastings... Marshall...
Battle Creek... Portland... Grand Ledge...
Middleville... Potterville... Lake Odessa...
Galesburg... Nashville... Bellevue...
Climax... Richland... Freeport...
Brownlee Park... Comstock Northwest...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4220 8568 4255 8536 4277 8553 4277 8531
4283 8531 4290 8475 4267 8460 4264 8460
4220 8487
TIME...MOT...LOC 0538Z 257DEG 23KT 4277 8542 4258 8517 4221 8549
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:28 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 62 min |
| Jul 8, 12:33 AM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 57 min |
| Jul 8, 3:55 AM EDT | Small Craft Advisory | GRR | 23 hr | |
| Jul 8, 3:57 AM EDT | Beach Hazards Statement | GRR | Allegan, Ottawa, Van Buren | 23 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.